Kansas, 2018

Damaging Winds in Kansas, April 17, 2018

April 17, 2018 · NWS ICT · 2 events in 2 counties and zones

Hit and miss storms moved across portions of central Kansas causing a couple of severe wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Hit and miss storms moved across portions of central Kansas causing a couple of severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 17, 5:27 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 17, 5:27 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 PM CDT Tue Apr 17 2018

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Tue Apr 17 2018

Water vapor imagery shows a potent shortwave over the Great Basin
approaching the Central Rockies. At the surface, stationary front
stretches from northern AR and across southern KS, with a dryline
extending through western OK.

Deep surface low is expected to quickly track from western KS
into northeast portions of the state tonight. This will spread
strong northwest winds across the forecast area generally after
10 pm with these strong winds expected to persist through most of
Wed. Went ahead and ran with a wind advisory for tonight through
Wed for areas along and west of I-135 to account for these strong
nw winds. Even though gradient will slacken during the day Wed,
good mixing should make up for it, allowing sustained speeds
around 30-35 mph with higher gusts. See fire weather section below
to see how these winds will elevate the fire danger.

Cold front is expected to push through all of the southern Plains
as surface ridge overspreads the region. This will allow for below
normal temps for both Thu and Fri with highs around 5 degrees
below normal.

.LONG TERM...(Saturday through Tuesday)
Issued at 250 PM CDT Tue Apr 17 2018

Main focus for these extended periods will be another strong
shortwave to move out into the Plains Fri night into Sat. GFS and
ECMWF are in decent agreement moving the impulse from the southern
Rockies into central/southern OK during the day Sat. While
confidence is high that most of the area will at least see some
rain, confidence is much lower with regards to who will pick up
the more substantial rainfall. Med range models have been slowly
trending south with this system which will be something to watch.
Severe chances don't look too good, as we never get the rich
moisture this far north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Apr 17 2018

A cold front will race eastward across the region tonight with
northwest winds increasing dramatically overnight. The very strong
northwest winds will persist across the entire region on
Wednesday.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Tue Apr 17 2018

Grassland fire danger will be elevated into the very high
category on Wed.

Surface winds are expected to flip around to the northwest from
west to east tonight and remain out of the northwest through the
day Wed. Sustained speeds both tonight into Wed will generally be
in the 25 to 35 mph range with the higher speeds along and west
of I-135. Lowest RH values on Wed are expected to be in the 25%
to 30% range with the lowest values west of I-135. These
conditions will result in very high grassland fire danger for the
entire area Wed with Russell and Barton counties on the upper end
of the very high scale.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  68  37  65 /   0   0   0   0
Hutchinson      45  66  34  64 /   0   0   0   0
Newton          46  66  34  62 /   0   0   0   0
ElDorado        48  66  35  63 /   0   0   0   0
Winfield-KWLD   48  68  36  66 /   0   0   0   0
Russell         41  64  32  64 /   0   0   0   0
Great Bend      42  65  33  64 /   0   0   0   0
Salina          44  63  33  63 /   0   0   0   0
McPherson       44  65  33  62 /   0   0   0   0
Coffeyville     52  68  36  62 /   0   0   0   0
Chanute         50  64  35  60 /   0   0   0   0
Iola            50  62  35  59 /   0   0   0   0
Parsons-KPPF    51  66  36  61 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM this evening to 7 PM CDT Wednesday for
KSZ032-033-047>051-067-068-082-083-091-092.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 17, 8:54 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
954 PM CDT Tue Apr 17 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
954 PM CDT Tue Apr 17 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Gusty northwest winds will allow very high grassland fire danger to
persist overnight for areas generally along and northwest of the
Kansas Turnpike. In addition, the strong northwest winds will create
areas of blowing dust overnight with visibilities less than 3 miles
at times. See latest winds advisory for additional details on the
strong northwest winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very high grassland fire danger is likely across all of the area
Wednesday due to strong northwest winds. See latest winds advisory
for additional details on the strong northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 17, 9:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     NON-TSTM WND GST RUSSELL                 38.89N 98.85W
04/17/2018  M58 MPH          Russell            KS   ASOS

&&

MWM

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
April 17, 9:59 PM CST to 10:00 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -98.850

No damage was reported.

Thunderstorm Wind, Saline

When
April 17, 11:02 PM CST to 11:03 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -97.620

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752250, 752251.